Dear Alice,

I have a really embarrassing problem... I have hair on my chest and I am a woman! It's not really thick, but it's very noticeable, and I hate it! Is this a hormone problem or is it normal? Please help, 'cause to me, it's gross and I will do anything to get rid of it. I have been shaving it, but it just grows back within a few days or so. Please help!

Sincerely,
CONFUSED AND HAIRY

Dear CONFUSED AND HAIRY,

When a woman grows hair in locations that don't usually bear hair in women, it's called "hirsutism." The hair typically crops up in areas where men tend to have hair — in the mustache or beard region, on the chest, or on the lower abdomen. As you mention, many women who experience this kind of hair growth feel quite embarrassed about it.

You're savvy to guess that this could be due to a hormone problem. Too many of the male hormones (androgens, including testosterone) or extra-sensitivity to the presence of male hormones can cause hirsutism. Testosterone, in particular, is responsible for stimulating the hair follicle to grow hair that is darkly pigmented.

Some conditions that may cause this kind of hair growth include:

  • Polycystic ovarian syndrome (causing increased androgen production)
  • Cushing's syndrome (a disorder of the adrenal glands that produce androgens)
  • Tumors of the ovaries or adrenal glands (causing increased androgen production)
  • Anorexia nervosa
  • Underactive thyroid gland (hypothyroidism)

A number of medications can also cause hirsutism, including

  • Medications containing testosterone, such as pure testosterone, testosterone propionate, testosterone ethanotate, or synthetic methyltestosterone
  • Danazol (used to treat endometriosis and fibrocystic breast disease)
  • Anabolic steroids, such as dehydroepiandrosterone (a.k.a. DHEA, used by athletes to "bulk up")
  • Metronidazole (an anti-fungal agent)
  • Corticosteroids (anti-inflammatory drugs)
  • Cyclosporine (an immune-suppressant drug)
  • Phenytoin (an anti-seizure medication)
  • Diazoxide (an oral medicine for diabetes)
  • Minoxidil (used to treat high blood pressure and to stimulate hair regrowth in people who are balding)

Although most women with hirsutism do not have serious conditions causing their hair growth, it may be important for you to visit your health care provider to discuss your concerns. A complete physical examination and perhaps some laboratory tests can rule out any of the more serious causes of hirsutism. If you have any of the medical conditions that may cause hirsutism, treatment of the condition can prevent further hair growth, although it won't make the hair currently in place go away. A number of medications may be used in an effort to treat hirsutism, such as:

  • Androgen-blocking medicines (spironolactone, cyproterone acetate, flutamide)
  • Finasteride
  • Oral contraceptive pills
  • Metformin
  • Ketoconazole
  • Leuprolide (a.k.a. Lupron)
  • Eflornithine (a.k.a. Vaniqa cream)

It sounds as though shaving is frustrating to you because of its short-lived results. Other options for hair removal with longer lasting results include:

  • Chemical hair removal
  • Sugaring
  • Waxing
  • Threading
  • Plucking
  • Electrolysis
  • Laser hair removal

Another approach is to camouflage your chest hair by using a bleach specially formulated for this purpose, or for bleaching facial hair.

Since the skin on your chest may be more sensitive than the skin on your legs, for example, you may want to test one of these hair removal/camouflage options on a small area first, to be sure you do not experience any negative reactions.

Obesity can cause a complicated chemical chain reaction that results in increased androgens, worsening hirsutism (in addition to being an important health risk factor in many other ways). If you're considerably overweight, you may consider asking your health care provider to help you make a plan for safe, effective weight loss, perhaps with the help of a registered dietitian and/or exercise physiologist or trainer.

People have come up with a wide variety of hair-management strategies over the years, including doing nothing. If the hair on your chest continues to cause you distress you may keep removing it, however you may also eventually decide to live and let live. It's your hair, and it's your perogative.  

Alice!

Submit a new response

Plain text

  • No HTML tags allowed.
  • Web page addresses and e-mail addresses turn into links automatically.
  • Lines and paragraphs break automatically.
By submitting this form, you accept the Mollom privacy policy.

Vertical Tabs